Alabama, 2012

Hail and Damaging Winds in Alabama, July 17, 2012

July 17, 2012 · NWS BMX · 5 events in 4 counties and zones

On Tuesday, July 17, an upper level low slowly moved westward across north Florida. Impulses rotating around the low aided in convection over Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Tuesday, July 17, an upper level low slowly moved westward across north Florida. Impulses rotating around the low aided in convection over Georgia. This resulting mesoscale convective vortex (MCV) moved southwestward into central Alabama, where the airmass was highly unstable. With CAPE values between 3000-4000 J/kg, dewpoints in the 70s, and preciptable water values over 2 inches, convection produced wind damage across several eastern counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 17, 11:33 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 17, 11:33 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1233 PM CDT TUE JUL 17 2012

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

HIGH CLOUD COVER HAS KEPT ITS HOLD ACROSS THE EASTERN SECTIONS OF
THE AREA...AND WILL LIKELY CONTINUE THROUGHOUT THE REST OF THE
MORNING. SEVERAL BREAKS IN THIS CLOUD COVER ARE ALLOWING SOME AREAS
TO WARM UP AS EXPECTED. ISOLATED SHOWERS AND THUNDERSTORMS
DEVELOPED EARLIER THIS MORNING AND HAVE NOW DISSIPATED...LEAVING
WHAT APPEARS TO BE AN OUTFLOW BOUNDARY ACROSS THE SOUTHWEST...AS
SEEN ON THE VISIBLE SATELLITE. WITH THE CLOUD COVER...A DIFFERENTIAL
HEATING BOUNDARY IS LIKELY TO SET UP AND THIS COULD AID IN
CONVECTION THIS AFTERNOON. ALSO...WITH THE THUNDERSTORMS THAT
DEVELOPED THIS MORNING...OUTFLOW BOUNDARIES FROM THOSE STORMS MAY
ALSO HELP GET THINGS GOING. FOR THESE REASONS...HAVE INCREASED
POPS IN THE WEST. PREVIOUS FORECAST THINKING IS STILL ON TRACK
FOR OUR EASTERN COUNTIES...SO WILL NOT ADJUST THOSE POPS AT THIS
TIME. ALSO ADJUSTED HOURLY TEMPS AND DEWPOINTS TO ACCOUNT FOR
CURRENT TRENDS. UPDATES ARE OUT.

&&

.AVIATION...18Z TAF DISCUSSION.

THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON
AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE BEGINNING
TO DEVELOP. THE MOST UNSTABLE AREAS APPEAR TO BE IN THE SOUTHEAST
NEAR MGM AND TOI AND DECIDED TO INCLUDE A TEMPO GROUP MENTIONING
THUNDERSTORMS FOR THE AFTERNOON. THAT SAID...ALL TAF SITES HAVE
THE POSSIBILITY OF THUNDERSTORMS...JUST GREATER IMPACT POTENTIAL
IN THE SOUTHEAST...AND KEPT VCTS WORDING FOR ALL SITES. WILL
MONITION AND FINE TUNE WITH AMENDMENTS...IF NEEDED...AS
THUNDERSTORMS CONTINUE TO DEVELOP AND APPROACH THE AIRPORTS. WINDS
GENERALLY FROM THE NORTHWEST AROUND 5 KTS EXCEPT IN THUNDERSTORM AREAS.
FOR TONIGHT...COVERAGE AND INTENSITY SHOULD DIMINISH AFTER SUNSET.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

73/88
Hazardous weather outlook, Jul 17, 11:37 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1237 PM CDT TUE JUL 17 2012

ALZ011>015-017>050-181745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1237 PM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS...WITH WIND GUSTS GREATER THAN 60
MPH...ARE POSSIBLE FROM NOON THROUGH 9 PM TODAY AREAWIDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 12:08 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT TUE JUL 17 2012

ALZ041-043-171845-
AUTAUGA AL-ELMORE AL-
108 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA AND
SOUTHWESTERN ELMORE COUNTIES UNTIL 145 PM CDT...

AT 106 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DEATSVILLE...OR 8 MILES NORTH OF MILLBROOK...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILLBROOK...
  PRATTVILLE...
  COOSADA...
  ELMORE...
  SPEIGNER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3264 8653 3271 8635 3248 8620 3247 8623
      3249 8624 3250 8626 3248 8627 3247 8629
      3249 8631 3244 8633 3243 8640 3241 8640
      3240 8644
TIME...MOT...LOC 1808Z 335DEG 7KT 3259 8640
Special weather statement, Jul 17, 12:33 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT TUE JUL 17 2012

ALZ035-171900-
CHILTON AL-
133 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHILTON COUNTY UNTIL 200
PM CDT...

AT 130 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CLANTON...MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CLANTON...
  VERBENA...
  MITCHELL DAM...
  COOPER...
  ENTERPRISE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3292 8671 3296 8652 3292 8651 3290 8649
      3287 8648 3287 8646 3284 8645 3282 8646
      3279 8643 3274 8641 3271 8641 3271 8667
TIME...MOT...LOC 1832Z 346DEG 12KT 3286 8658

77/GLEASON
Special weather statement, Jul 17, 1:04 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CDT TUE JUL 17 2012

ALZ035-036-041-043-171930-
AUTAUGA AL-CHILTON AL-COOSA AL-ELMORE AL-
204 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA...
NORTHWESTERN ELMORE...SOUTHERN COOSA AND SOUTHEASTERN CHILTON
COUNTIES UNTIL 230 PM CDT...

AT 204 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WELONA...OR 12 MILES SOUTHWEST OF ROCKFORD...MOVING
SOUTH AT 15 MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED 3 MILES
NORTHWEST OF TITUS... ALSO MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WELONA...
  MARBURY...
  TITUS...
  WEOKA MILLS...
  TEN CEDAR ESTATES...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3263 8621 3258 8649 3283 8650 3287 8633
TIME...MOT...LOC 1903Z 340DEG 12KT 3279 8639

77/GLEASON
Special weather statement, Jul 17, 1:50 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT TUE JUL 17 2012

ALZ028-029-172015-
CLAY AL-RANDOLPH AL-
250 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDOLPH AND
SOUTHEASTERN CLAY COUNTIES UNTIL 315 PM CDT...

AT 246 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LAKE WEDOWEE...MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MELLOW VALLEY...
  MOTLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3311 8559 3310 8559 3310 8569 3311 8581
      3311 8582 3329 8578 3329 8560 3311 8557
TIME...MOT...LOC 1950Z 004DEG 3KT 3325 8569

77/GLEASON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Elmore

When
July 17, 1:50 PM CST
Where
Elmore County, 0.9 mi NE of Cotton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.690, -86.010

Powerlines were reported down along Kowaliga Road.

Hail, Clay

When
July 17, 1:55 PM CST
Where
Clay County, 1.38 mi N of Cragford
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.270, -85.670

Thunderstorm Wind, Elmore

When
July 17, 2:00 PM CST
Where
Elmore County, 3.58 mi NE of Ware
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.480, -86.000

A tree was reported blocking the road near the intersection of Rifle Range Road and Rock Springs Road.

Thunderstorm Wind, Barbour

When
July 17, 2:30 PM CST
Where
Barbour County, 2.45 mi WNW of Eufaula
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.890, -85.190

Powerlines were reported down along Barbour Lane near Eufaula.

Hail, Dallas

When
July 17, 6:00 PM CST
Where
Dallas County, 1.38 mi N of Selma
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.420, -87.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406628, 406629, 406630, 406632, 406634.